Scale space view of curve estimation

Chaudhuri, Probal ; Marron, J. S. (2000) Scale space view of curve estimation The Annals of Statistics, 28 (2). pp. 408-428. ISSN 0090-5364

Full text not available from this repository.

Official URL:

Related URL:


Scale space theory from computer vision leads to an interesting and novel approach to nonparametric curve estimation. The family of smooth curve estimates indexed by the smoothing parameter can be represented as a surface called the scale space surface. The smoothing parameter here plays the same role as that played by the scale of resolution in a visual system. In this paper, we study in detail various features of that surface from a statistical viewpoint. Weak convergence of the empirical scale space surface to its theoretical counterpart and some related asymptotic results have been established under appropriate regularity conditions. Our theoretical analysis provides new insights into nonparametric smoothing procedures and yields useful techniques for statistical exploration of features in the data. In particular, we have used the scale space approach for the development of an effective exploratory data analytic tool called SiZer.

Item Type:Article
Source:Copyright of this article belongs to Institute of Mathematical Statistics.
Keywords:Causality; Gaussian kernel; Heat diffusion; Regression smoothers; Mode and anti-mode trees; Significance of zero crossings
ID Code:74631
Deposited On:17 Dec 2011 10:28
Last Modified:17 Dec 2011 10:28

Repository Staff Only: item control page